Thunderstorm Wind, Meade
- When
- September 8, 8:35 PM MST
- Where
- Meade County, Union Center
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.560, -102.670
A bowing line of thunderstorms produced strong wind gusts over portions of northern Meade, Haakon, and Ziebach Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A bowing line of thunderstorms produced strong wind gusts over portions of northern Meade, Haakon, and Ziebach Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 8, 4:48 PM MST, 3 hours 47 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 548 PM MDT SUN SEP 8 2013 .SHORT TERM...THIS EVENING THROUGH MONDAY NIGHT ISSUED AT 218 PM MDT SUN SEP 8 2013 CURRENT SURFACE MAP SHOWS WEAK TROF ACROSS WESTERN SOUTH DAKOTA...WITH THERMAL GRADIENT ACROSS SOUTH CENTRAL SOUTH DAKOTA. UPPER LOW MOVING ACROSS THE NORTHERN ROCKIES. ISOLATED THUNDERSTORM OVER THE NORTHERN BLACK HILLS. VERY UNSTABLE ACROSS THE AREA...WITH MLCAPE RANGING FROM AROUND AROUND 1500J/KG ACROSS NORTHEAST WYOMING TO NEAR 4000J/KG ACROSS SOUTH CENTRAL SOUTH DAKOTA. BEST SHEAR IS ACROSS NORTHEAST WYOMING/NORTHWEST SOUTH DAKOTA WITH MID LEVEL WINDS INCREASING AHEAD OF UPPER LOW. LATEST HRRR/LCL WRF CONTINUE TO SHOW ISOLATED THUNDERSTORMS THROUGH THE AFTERNOON. THUNDERSTORM COVERAGE WILL INCREASE THIS AND CONTINUE OVERNIGHT WITH BEST Q-G FORCING CROSSING THE AREA. SURFACE LOW TRACKS ACROSS THE NEBRASKA PANHANDLE INTO CENTRAL SOUTH DAKOTA OVERNIGHT. WILL BECOME BREEZY ACROSS WESTERN SOUTH DAKOTA OVERNIGHT...ESPECIALLY THE RAPID CITY AREA. HIGH PRECIPITABLE WATER ACROSS THE AREA WILL RESULT IN SOME HIGH PRECIPITATION RATES...HOWEVER STORM MOTION SHOULD LIMIT FLASH FLOOD THREAT. EXCEPTION WILL BE OVER NORTHWEST SOUTH DAKOTA WHERE 3-6 INCHES OF RAIN FELL LAST NIGHT. SURFACE LOW TRACKS INTO WESTERN MINNESOTA MONDAY AFTERNOON...WITH COLD FRONT MOVING SOUTH AND EAST OF THE FORECAST AREA. MAY SEE A FEW SHOWERS/THUNDERSTORMS POP UP ON MONDAY WITH WEAK INSTABILITY. SURFACE HIGH SETTLES IN OVER THE AREA MONDAY NIGHT. && .LONG TERM...TUESDAY THROUGH SUNDAY ISSUED AT 218 PM MDT SUN SEP 8 2013 SHORTWAVE TROF MOVES EAST OF THE AREA BY TUESDAY MORNING...WITH DRIER NORTHWESTERLY FLOW ACROSS THE AREA THROUGH WEDNESDAY. TEMPERATURES WILL STILL BE ABOVE AVERAGE ACROSS THE AREA DURING THE MIDWEEK PERIOD...WITH HIGHS IN THE UPPER 70S AND 80S. RIDGE TO THE WEST OF THE AREA WILL BREAK DOWN LATE IN THE WEEK AS A BROAD UPPER TROF DEVELOPS OVER THE WESTERN CONUS. SHORTWAVE ENERGY AHEAD OF THE TROF IS PROGGED TO SLOWLY MOVE ACROSS THE REGION ON THURSDAY AND FRIDAY...BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS FROM SOUTHWEST TO NORTHEAST ACROSS THE CWA. TIMING OF THE STRONGER ENERGY IS STILL RATHER UNCERTAIN...BUT THE BETTER CHANCES FOR PCPN LOOK TO BE ON FRIDAY AT THIS POINT. TEMPERATURES WILL LIKELY BE A BIT COOLER LATE IN THE WEEK WITH WEAK CAA AND MORE CLOUD COVER...BUT STILL NEAR TO SLIGHTLY ABOVE AVERAGE. ADDITIONAL CHANCES FOR PCPN ALSO LOOK POSSIBLE INTO THE WEEKEND. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 545 PM MDT SUN SEP 8 2013 SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO TONIGHT AS A COLD FRONT CROSSES THE AREA. BEST CHANCES WILL BE ACROSS NORTHEAST WYOMING...THE BLACK HILLS AREA...AND INTO NORTHWEST SOUTH DAKOTA. SOME STORMS COULD BE SEVERE WITH HEAVY RAINS POSSIBLE. GUSTY NORTHWEST WINDS WILL DEVELOP BEHIND THE FRONT ACROSS THE PLAINS LATER TONIGHT. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR SDZ001-002. WY...NONE. && SHORT TERM...7 LONG TERM...15 AVIATION...15
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 207 AM MDT SUN SEP 8 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-091400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 207 AM MDT (307 AM CDT) SUN SEP 8 2013 ...FLASH FLOOD WATCH REMAINS IN EFFECT FOR NORTHWESTERN SOUTH DAKOTA THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA AGAIN THIS AFTERNOON INTO TONIGHT AS A COLD FRONT CROSSES THE AREA. SEVERE THUNDERSTORMS ARE POSSIBLE...WITH LARGE HAIL AND DAMAGING WIND GUSTS...ESPECIALLY OVER NORTHWESTERN SOUTH DAKOTA. ADDITIONAL HEAVY RAINFALL OVER THE PARTS OF HARDING AND PERKINS COUNTIES THAT RECEIVED HEAVY RAIN LAST NIGHT...MAY RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON MONDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
807 PM MDT SUN SEP 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST 12 SSE DOWNTOWN NEWCAST 43.70N 104.13W
09/08/2013 E60.00 MPH WESTON WY TRAINED SPOTTER
0740 PM TSTM WND DMG 12 SSE DOWNTOWN NEWCAST 43.70N 104.13W
09/08/2013 WESTON WY TRAINED SPOTTER
TWO MEDIUM SIZED TREES BLOWN DOWN. ABOUT 15 TO 20 FEET
TALL AND 4 TO 5 INCH DIAMETER TRUNKS.
&&
SRUDGEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
814 PM MDT SUN SEP 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST 10 W EDGEMONT 43.30N 104.03W
09/08/2013 M65 MPH FALL RIVER SD DEPT OF HIGHWAYS
&&
WFO UNRSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
816 PM MDT SUN SEP 8 2013
SDZ024-026>031-041-072>074-090300-
CENTRAL BLACK HILLS SD-CUSTER CO PLAINS SD-FALL RIVER SD-HERMOSA FOOT
HILLS SD-NORTHERN BLACK HILLS SD-PENNINGTON CO PLAINS SD-RAPID CITY
SD-SOUTHERN BLACK HILLS SD-SOUTHERN FOOT HILLS SD-SOUTHERN MEADE CO
PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
816 PM MDT SUN SEP 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FALL RIVER...CENTRAL
CUSTER...SOUTHEASTERN LAWRENCE...CENTRAL PENNINGTON AND SOUTHWESTERN
MEADE COUNTIES UNTIL 900 PM MDT...
AT 813 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF THUNDERSTORMS WITH VERY GUSTY WINDS ALONG A LINE EXTENDING
FROM ROCHFORD TO CENTER LAKE TO DOWNTOWN HOT SPRINGS...AND MOVING
EAST AT 35 MPH.
WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
DOWNTOWN RAPID CITY...
CUSTER PARK GAME LODGE...
KEYSTONE...
ROCKERVILLE...
JOHNSON SIDING...
FAIRBURN...
HERMOSA...
BLACK HAWK...
ELLSWORTH AFB...
THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 47 AND
69...
&&
LAT...LON 4425 10302 4383 10296 4340 10304 4333 10362
4379 10354 4419 10375
TIME...MOT...LOC 0214Z 264DEG 32KT 4413 10365 4380 10341
4343 10347
JOHNSONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
855 PM MDT SUN SEP 8 2013
SDZ030-031-042-073-090345-
CUSTER CO PLAINS SD-PENNINGTON CO PLAINS SD-SHANNON SD-SOUTHERN MEADE
CO PLAINS SD-
855 PM MDT SUN SEP 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER...EASTERN
PENNINGTON...SOUTHERN MEADE AND NORTHERN SHANNON COUNTIES UNTIL 945
PM MDT...
AT 851 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
ELLSWORTH AFB TO FARMINGDALE TO 8 MILES SOUTH OF RED SHIRT...AND
MOVING EAST AT 35 MPH.
WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
WALL...
NEW UNDERWOOD...
OWANKA...
SCENIC...
WICKSVILLE...
ROCKYFORD...
WASTA...
ELM SPRINGS...
PINNACLES RANGER STATION...
QUINN...
THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 66 AND
120...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4391 10293 4432 10322 4438 10237 4397 10208
4351 10217 4345 10300
TIME...MOT...LOC 0256Z 264DEG 32KT 4425 10303 4392 10280
4355 10286
JOHNSONPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
856 PM MDT SUN SEP 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 3 WNW NEMO 44.21N 103.55W
09/08/2013 M1.00 INCH LAWRENCE SD TRAINED SPOTTER
0356 PM HAIL 1 NW PIEDMONT 44.24N 103.41W
09/08/2013 E1.25 INCH MEADE SD NWS EMPLOYEE
0400 PM HAIL PIEDMONT 44.23N 103.40W
09/08/2013 E1.75 INCH MEADE SD TRAINED SPOTTER
0400 PM HAIL 1 NW PIEDMONT 44.24N 103.41W
09/08/2013 E1.50 INCH MEADE SD NWS EMPLOYEE
0434 PM HAIL 3 N JOHNSON SIDING 44.13N 103.43W
09/08/2013 M1.25 INCH PENNINGTON SD TRAINED SPOTTER
0515 PM HAIL 2 N DOWNTOWN RAPID CITY 44.11N 103.23W
09/08/2013 M1.50 INCH PENNINGTON SD NWS EMPLOYEE
0520 PM HAIL WSW DOWNTOWN GILLETTE 44.29N 105.50W
09/08/2013 E1.00 INCH CAMPBELL WY PUBLIC
ALONG I-90 NEAR MM 106. STRONG WINDS...NO ESTIMATE ON
WIND SPEED.
0628 PM HAIL 5 NW ROZET 44.33N 105.27W
09/08/2013 M1.50 INCH CAMPBELL WY PUBLIC
0630 PM HAIL 4 NW ROZET 44.32N 105.26W
09/08/2013 M4.25 INCH CAMPBELL WY TRAINED SPOTTER
0710 PM HAIL PINE HAVEN 44.35N 104.81W
09/08/2013 E0.75 INCH CROOK WY CO-OP OBSERVER
WIND GUSTS TO 35 MPH.
0725 PM TSTM WND GST 14 SW DOWNTOWN NEWCASTL 43.71N 104.40W
09/08/2013 E65.00 MPH WESTON WY TRAINED SPOTTER
0740 PM TSTM WND GST 10 W EDGEMONT 43.30N 104.03W
09/08/2013 M65.00 MPH FALL RIVER SD DEPT OF HIGHWAYS
0740 PM TSTM WND DMG 12 SSE DOWNTOWN NEWCAST 43.70N 104.13W
09/08/2013 WESTON WY TRAINED SPOTTER
TWO MEDIUM SIZED TREES BLOWN DOWN. ABOUT 15 TO 20 FEET
TALL AND 4 TO 5 INCH DIAMETER TRUNKS.
0740 PM TSTM WND GST 12 SSE DOWNTOWN NEWCAST 43.70N 104.13W
09/08/2013 E60.00 MPH WESTON WY TRAINED SPOTTER
&&
KCLARKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
930 PM MDT SUN SEP 8 2013
SDZ012>014-031-032-073-090415-
BUTTE SD-HAAKON SD-NORTHERN MEADE CO PLAINS SD-PENNINGTON CO PLAINS
SD-SOUTHERN MEADE CO PLAINS SD-ZIEBACH SD-
930 PM MDT SUN SEP 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PENNINGTON...
MEADE...SOUTHWESTERN ZIEBACH...SOUTHEASTERN BUTTE AND WESTERN HAAKON
COUNTIES UNTIL 1015 PM MDT...
AT 927 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES EAST OF
VALE TO UNION CENTER TO WICKSVILLE...AND MOVING NORTHEAST AT 40 MPH.
WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
UNION CENTER...
ELM SPRINGS...
ENNING...
WHITE OWL...
FAIRPOINT...
RED OWL...
CREIGHTON...
STONEVILLE...
MARCUS...
PLAINVIEW...
OPAL...
HOWES...
BRIDGER...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4501 10260 4486 10202 4438 10182 4401 10255
4449 10275 4464 10333
TIME...MOT...LOC 0330Z 234DEG 34KT 4466 10311 4455 10265
4415 10248
JOHNSONThe Rapid City radar (KUDX), 50 km away, was scanning. The volume nearest the first event began at 03:36 UTC.
3 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474971, 474972, 478408.